Winter Weather, Jefferson
- When
- December 24, 2:30 AM CST to 10:30 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24. The snow fell during a 7 to 12 hour period and accumulated to 2 to 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 3:32 PM CST, 10 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CST TUE DEC 23 2008
.SYNOPSIS...
AT 21Z...MAIN SURFACE LOW WAS INDICATED BY MSAS OVER SE CO WITH
COLD FRONT EXTENDING NORTHEAST ACROSS KS INTO WESTERN IA THEN N
TO WEAKER LOW COMPLEX OVER WESTERN MN. UPPER LEVEL FLOW WAS
SW...WITH 12Z ANALYSIS INDICATED LARGE HT FALLS AXIS AT H5 THROUGH
H3 AHEAD OF TROUGH AXIS FROM MT TO BAJA CA. ONE SHORTWAVE IN THE
SW FLOW WAS LIFTING OUT OF THE CENTRAL PLAINS...PRODUCING
WIDESPREAD FREEZING RAIN AND THUNDERSTORMS ACROSS MO AND
AR...WHILE THE MAIN STRONGER SHORTWAVE WAS SEEN IN WV IMAGERY
PUNCHING E-NE ACROSS NM. IN THE LOCAL AREA...OCCASIONAL LIGHT SNOW
WAS ACROSS THE SE HALF OF THE CWFA...WHILE IN THE FAR
SOUTH...SPOTTER REPORTS WERE INDICATING FREEZING RAIN OR FREEZING
DRIZZLE WELL SOUTH OF HWY 34. PRECIPITATION WILL OVERSPREAD THE
ENTIRE AREA TONIGHT IN TWO MAIN CHUNKS. THE INITIAL WILL BE
ASSOCIATED WITH THE WAVE LIFTING OUT OF THE CENTRAL PLAINS...THEN
ANOTHER STRONGER PUSH LATE TONIGHT AND WED MORNING AS NM SHORTWAVE
TRACKS OVERHEAD. VERY ACTIVE AND CHALLENGING FORECAST CONTINUES INTO THE
EXTENDED.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY..
PRECIPITATION TYPES AND SNOW AMOUNTS ARE THE MAIN CHALLENGE. SHORT
TERM MODELS DO NOT SEEM TO HAVE A GOOD HANDLE ON THERMAL PROFILES
IN THE SOUTH...BUT RUC FORECAST SOUNDINGS ARE STARTING TO CATCHUP
WITH A STILL TOO NARROW ABOVE ZERO C LAYER TO SUPPORT OBSERVED
FREEZING PRECIP. CONSIDERING THIS AND CURRENT TRENDS...MIXED PRECIP
SHOULD LIFT ANOTHER COUPLE COUNTIES NORTH AS LOW LEVEL WAA
CONTINUES THIS EVENING AND HAVE MIXED PRECIPITATION...IN FORM OF
SLEET AND FREEZING RAIN THERE OVERNIGHT. REMAINDER OF THE AREA
SHOULD STAY IN FORM OF SNOW WITH BRIEF MIX OF SLEET POSSIBLE ALONG I-80.
FRONTOGENETICAL FORCING...LOW LEVEL JET CONVERGENCE AND UPPER JET
ENTRANCE REGION SUPPORT EVENING SNOW DEVELOPING ACROSS THE SE HALF
OF THE CWFA. THE FOLLOWING ROUND TOWARD 12Z LOOKS TO FOCUS ACROSS
THE CENTRAL CWFA...WITH STRONG QG FORCING AHEAD OF THE STRONG VORT
MAX CONCENTRATING ALONG AND N OF I-80. HAVE FAVORED THE MORE
CONSISTENT GFS WITH ITS SURFACE LOW TRACK ACROSS CENTRAL MO LATE
TONIGHT TO SW LOWER MI MIDDAY WED.
HAVE ALREADY UPGRADED THE WINTER STORM WATCH TO A WARNING OVER NW
IL AND FAR EAST CENTRAL IA...WHERE MAIN SHORTWAVE LATER TONIGHT
HAS A GOOD CHANCE OF PRODUCING HEAVY SNOW TOTALS AND HAVE GONE
WITH 6 TO 8 AMOUNTS THERE. REMAINDER OF THE AREA WILL BE IN WINTER
WEATHER ADVISORIES FOR COMBINATION OF MIXED PRECIP IN THE
SOUTH...SNOW AMOUNTS IN 3 TO 5 INCHES BUFFERING THE WARNING
AREA CENTRAL AND N...AND THEN MARGINAL SNOW AMOUNTS IN THE FAR NW.
HOWEVER..EVEN WHERE SNOW TOTALS MARGINAL...STRENGTHENING W WINDS
WED SHOULD RESULT IN MORE BLOWING AND DRIFTING SNOW OVER ENTIRE
AREA FROM LATE MORNING INTO WED AFTERNOON.
WILL HAVE NON-DIURNAL TEMPERATURE TREND WITH RISING TEMPS THROUGH
THIS EVENING...AND THEN FALLING TEMPS WED AFTERNOON IN PERIOD OF
STRONG COLD ADVECTION. ..SHEETS..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY LOOKS LIKE
WEATHER WILL QUIET DOWN SOME FOR CHRISTMAS BUT BECOME ACTIVE AGAIN
FOR THE EARLY PART OF THE WEEKEND. UPPER TROF WILL BE PULLING AWAY
FROM THE REGION WEDNESDAY NIGHT WITH HIGH PRESSURE AT THE SURFACE
BUILDING IN. THERE WILL BE SOME LINGERING LOW LEVEL RH OVER THE
EASTERN CWA WEDNESDAY EVENING TO SUPPORT INCLUDING SOME LOW CHANCE
POPS FOR LIGHT SNOW. CLEARING IS EXPECT OVERNIGHT INTO THURSDAY
MORNING AS THE SURFACE HIGH MOVES INTO LOWER OHIO VALLEY. TIMING
OF THE HIGH ALONG WITH FRESH SNOW COVER SUPPORTS CUTTING GUIDANCE
ABOUT A CATEGORY IN THE NORTH...YIELDING LOWS OF 0 TO -5 NORTH OF
I-80 AND SINGLE DIGITS ABOVE ZERO TO THE SOUTH. CHRISTMAS DAY
SHOULD BE MOSTLY SUNNY WITH RETURN FLOW HELPING BOOST TEMPERATURES
ABOUT 20 TO 25 DEGREES FROM MORNING LOWS. HELD HIGHS TO AROUND 20
IN THE NORTHEAST DUE TO THE SNOW COVER. IN THE SOUTH THOUGH EXPECT
TEMPS TO REACH THE FREEZING MARK AS LOW LEVEL THERMAL RIDGE MOVES
THROUGH. UPPER TROF DIGGING THROUGH THE WESTERN U.S. MID WEEK IS
PROGGED TO EJECT INTO THE CENTRAL U.S. FRIDAY INTO SATURDAY
BRINGING ANOTHER ROUND OF MESSY WINTER WEATHER TO THE REGION.
INCREASING SOUTHERLY FLOW OVER THE CENTRAL U.S. THURSDAY NIGHT
WILL DRAW IN GULF AIR. THE GFS SHOWS A LARGE SWATH OF SWLY 50KT+
H8 WINDS TRANSPORTING DEWPOINTS OF +4 TO +6C AND H8 TEMPS OF +4 TO
+10C INTO THE REGION BY FRIDAY MORNING. MODELS ARE ALSO BREAKING
OUT PCPN IN STRONG WAA. THERMAL PROFILES SUGGEST A MIX OF FREEZING
RAIN AND SLEET OVER THE AREA WITH THE BETTER THREAT NORTH. MODELS
ARE SUGGESTING QPFS AROUND A COUPLE OF TENTHS BY FRIDAY
MORNING...OVER THE NORTHERN HALF OF THE CWFA. HOWEVER HOW MUCH OF
THIS ENDS UP BEING FREEZING RAIN WILL DEPEND ON THE TIMING OF
CHANGE OVER FROM SLEET TO FREEZING RAIN. STRENGTH OF WAA SHOULD
KEEP TEMPS RISING THROUGH THE NIGHT WHICH HAS BEEN REFLECTED IN
HOURLY TEMP GRIDS. BY 12Z FRIDAY EXPECT TEMPS TO BE ABOVE FREEZING
OVER THE SOUTHERN 2/3RDS OF THE AREA. A SIGNIFICANT RAIN EVENT IS
SETTING UP FOR LATE FRIDAY INTO SATURDAY WITH GULF MOISTURE
ADVECTING NORTH AHEAD OF COLD FRONT/UPPER TROF MOVING THROUGH THE
PLAINS. THE GFS IS THE MOST DRAMATIC OF THE MODELS LIFTING A WAVE
NORTHEAST THROUGH MISSOURI INTO SOUTHERN LAKE MI SATURDAY MORNING.
THE ECMWF FAVORS A LESS INTENSE SOLUTION BUT STILL GENERATES SOME
SIGNIFICANT PCPN. EVEN THROUGH THERE ARE DIFFERENCES BETWEEN THE
MODELS ON THE STRENGTH OF THE SYSTEM...THE GENERAL IDEA IS
THERE...SO CONFIDENCE IS ENOUGH TO GO WITH LIKELY POPS FOR RAIN
OVER THE ENTIRE AREA FRIDAY NIGHT AND OVER NORTHWESTERN IL DURING
THE DAY SATURDAY WITH RAIN CHANGING TO SNOW WEST OF THE RIVER
SATURDAY MORNING. BEHIND THIS SYSTEM THE UPPER FLOW GOES ZONAL
THROUGH THE BEGINNING OF THE WEEK SUGGESTING THE YEAR SHOULD END
UP ON A DRY NOTE WITH TEMPS RUNNING NEAR OR ABOVE NORMAL.
...DLF...
&&
.AVIATION...
CONDITIONS AT ALL TAF SITES TO GRADUALLY DETERIORATE TO IFR CIGS AND
VSBYS BY 03Z AS SNOW DEVELOPS OVER THE AREA. SOME FRZR AND/OR PL
CAN/T BE RULED OUT AT KBRL DURING THIS TIME. THE SNOW IS EXPECTED
TO INCREASE AFTER 03Z DROPPING CONDITIONS TO LIFR AT
KDBQ/KMLI/KCID. CONDITIONS ARE EXPECTED TO IMPROVE WEDNESDAY
MORNING. WINDS WILL REMAIN FROM THE SOUTH AT AROUND 10KTS UNTIL
COLD FRONT MOVES THROUGH AFTER MIDNIGHT. WINDS WILL TURN TO THE WNW
WITH THE FROPA. ...DLF.
&&
.HYDROLOGY...
THE STRONG SYSTEM PROGGED TO MOVE THROUGH THE REGION AT THE END OF
THE WEEK COULD RESULT IN SOME FLOODING ON AREA TRIBUTARIES. AT THIS
TIME IT APPEARS THE HEAVIER RAINS FRIDAY INTO SATURDAY WILL FALL
ALONG AND EAST OF THE MISSISSIPPI RIVER. THE RAINFALL COMBINED WITH
SNOWMELT FROM AND EXTENDED PERIOD OF ABOVE FREEZING TEMPERATURES MAY
BE ENOUGH TO CAUSE SOME NORTHWEST ILLINOIS TRIBUTARIES TO RISE CLOSE
TO OR ABOVE FLOOD STAGE. THE COMBINATION OF THE WARMER TEMPERATURES
AND RISING RIVER LEVELS WILL ALSO CAUSE FAVORABLE CONDITIONS FOR ICE
JAM FORMATION. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CLINTON-JACKSON.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 PM CST
WEDNESDAY FOR CLINTON-JACKSON.
WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR DES MOINES-
HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 3 PM CST
WEDNESDAY FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
WINTER WEATHER ADVISORY UNTIL 3 PM CST WEDNESDAY FOR BUREAU-
HENRY IL-PUTNAM.
MO...WINTER WEATHER ADVISORY UNTIL 12 PM CST WEDNESDAY FOR CLARK-
SCOTLAND.
&&
SHEETS/DLFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1247 PM CST TUE DEC 23 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1247 PM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO EVENING AS A WINTER STORM SYSTEM APPROACHES FROM THE SOUTHERN PLAINS. AFTERNOON SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH...HOWEVER...SOUTH WINDS FROM 15 TO 25 MPH WILL CONTINUE TO CREATE LOCAL AREAS OF DRIFTING SNOW AND POOR VISIBILITY. A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON FOR ROUGHLY THE SOUTHEAST HALF OF THE OUTLOOK AREA. SNOW WILL BECOME HEAVIER OVERNIGHT INTO WEDNESDAY MORNING...WITH A POTENTIAL MIX OF SLEET AND SNOW SOUTH OF A LINE FROM FAIRFIELD TO PRINCETON ILLINOIS. THE WINTER STORM WATCH HAS BEEN UPGRADED TO A HEAVY SNOW WARNING FOR PORTIONS OF NORTHWEST ILLINOIS INTO FAR EAST CENTRAL IOWA. A WINTER WEATHER ADVISORY IS HAS BEEN ISSUED FOR THE REMAINDER OF THE OUTLOOK AREA FOR OVERNIGHT INTO WEDNESDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC FORECAST SNOW AMOUNTS AND FURTHER REFINEMENTS ON THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW PRESSURE WILL TRACK RAPIDLY FROM EASTERN MISSOURI TO THE EASTERN GREAT LAKES ON WEDNESDAY. ADDITIONAL LIGHT TO MODERATE SNOW ACCUMULATIONS CAN BE EXPECTED...ESPECIALLY ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS...FROM ROUGHLY IOWA CITY TO FREEPORT ILLINOIS. THE SNOW SHOULD DIMINISH EARLY IN THE AFTERNOON AND THERE MAY BE A PERIOD OF BLOWING SNOW AS WIND GUSTS APPROACH 30 MPH FOR A TIME. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE COMPLETE INFORMATION. A STRONG STORM SYSTEM WILL IMPACT THE REGION BEGINNING THURSDAY NIGHT AND LASTING INTO SATURDAY. A MIX OF FREEZING RAIN...SNOW AND SLEET WILL ARRIVE THURSDAY NIGHT. HOWEVER...STRONG SOUTHERLY WINDS PUSHING TEMPERATURES INTO THE 30S AND 40S ON FRIDAY WILL CHANGE THE MIX TO ALL RAIN. A SLOW MOVING FRONTAL BOUNDARY MAY PRODUCE SIGNIFICANT RAINFALL FRIDAY NIGHT AND SATURDAY AS SOUTHERLY LOW LEVEL WINDS FEED GULF MOISTURE INTO THE REGION. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. THE RAIN SHOULD CHANGE TO A PERIOD OF FREEZING RAIN AND SNOW LATER SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT PUSHES ACROSS THE REGION. THIS IS POTENTIALLY A SIGNIFICANT EVENT BUT IT IS TOO EARLY TO DETERMINE ACTUAL PRECIPITATION AMOUNTS AND ANY IMPACTS ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED. DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FREEZING RAIN ANAMOSA 42.11N 91.28W
12/23/2008 E0.00 INCH JONES IA TRAINED SPOTTER
FREEZING FOG/DRIZZLE CREATING A LIGHT GLAZE OF ICE ON
EXPOSED SURFACES.
0820 PM SNOW 4 NNW LANARK 42.16N 89.86W
12/23/2008 M0.4 INCH CARROLL IL TRAINED SPOTTER
3/8INCH OF NEW SNOW SINCE 1 PM.
&&
LESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 921 PM CST TUE DEC 23 2008 IAZ077-078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-240530- WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 921 PM CST TUE DEC 23 2008 ...AREAS OF DRIZZLE AND FOG THIS EVENING... AREAS OF DRIZZLE...FOG AND EVEN SOME PATCHY FREEZING DRIZZLE WILL CONTINUE TO AFFECT THE AREA FOR THE NEXT SEVERAL HOURS. VISIBILITIES HAVE BEEN REDUCED TO JUST A MILE OR TWO IN MANY LOCATIONS. WHERE FREEZING DRIZZLE OCCURS...IT WILL CREATE A THIN GLAZE OF ICE ON EXPOSED SURFACES...INCLUDING ROADS...OVERPASSES AND BRIDGES. MOTORISTS ARE URGED TO EXERCISE CAUTION...AS ROAD CONDITIONS MAY QUICKLY BECOME SLICK AND HAZARDOUS. AFTER MIDNIGHT TONIGHT SNOW IS EXPECTED TO SPREAD BACK OVER THE REGION. IAZ040>042-051>054-063>068-076-ILZ001-002-007-015-024-240530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-JO DAVIESS-STEPHENSON- CARROLL-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...GALENA...FREEPORT...MOUNT CARROLL... MOLINE...ROCK ISLAND...ALEDO 921 PM CST TUE DEC 23 2008 ...AREAS OF FREEZING DRIZZLE THIS EVENING... AREAS OF FREEZING DRIZZLE AND FOG WILL CONTINUE TO AFFECT THE AREA FOR THE NEXT SEVERAL HOURS. THE FREEZING DRIZZLE IS EXPECTED TO CREATE A THIN GLAZE OF ICE ON MOST EXPOSED SURFACES...INCLUDING ROADS...OVERPASSES AND BRIDGES. MOTORISTS ARE URGED TO EXERCISE CAUTION...AS ROAD CONDITIONS MAY QUICKLY BECOME SLICK AND HAZARDOUS. AFTER MIDNIGHT TONIGHT SNOW IS EXPECTED TO SPREAD BACK OVER THE REGION.
The national radar mosaic for the moment the first event began.
18 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143996, 143999, 143987, 143988, 143993, 143994, 143997, 144004, 144000, 143991, 143989, 143998, 143990, 143992, 143995, 144003, 144002, 144001.